The Jacobian and the Ginzburg-Landau energy

Robert L. Jerrard, Halil Mete Soner

Research output: Contribution to journalArticle

114 Scopus citations

Abstract

We study the Ginzburg-Landau functional Iε(u):= 1/ln(1/ε) ∫U 1/2|∇u|2 + 1/4∈2 (1- |u|2)2 dx, for u ∈ H1 (U; ℝ2), where U is a bounded, open subset of R2. We show that if a sequence of functions uε satisfies sup Iε(uε) < ∞, then their Jacobians Juε are precompact in the dual of Cc0,α for every α ∈ (0, 1]. Moreover, any limiting measure is a sum of point masses. We also characterize the Γ-limit I(·) of the functionals Iε (·), in terms of the function space B2V introduced by the authors in [16, 17]: we show that I(u) is finite if and only if u ∈ B2V(U; S1), and for u ∈ B2V(U; S1), I(u) is equal to the total variation of the Jacobian measure Ju. When the domain U has dimension greater than two, we prove if Iε (uε) ≤ C then the Jacobians Juε are again precompact in (Cc0,α)* for all α ∈ (0, 1], and moreover we show that any limiting measure must be integer multiplicity rectifiable. We also show that the total variation of the Jacobian measure is a lower bound for the Γ limit of the Ginzburg-Landau functional.

Original languageEnglish (US)
Pages (from-to)151-191
Number of pages41
JournalCalculus of Variations and Partial Differential Equations
Volume14
Issue number2
DOIs
StatePublished - Mar 1 2002
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Analysis
  • Applied Mathematics

Fingerprint Dive into the research topics of 'The Jacobian and the Ginzburg-Landau energy'. Together they form a unique fingerprint.

  • Cite this